MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-511
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Perforation of Vessels (2135); Iatrogenic Source (2498)
Date of Event 05/29/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Patient weight unavailable.Device lot number, expiration date unavailable.Device manufacture date unavailable because lot number unavailable.
 
Event or Problem Description
A lead extraction procedure commenced to remove three leads: a right atrial (ra), right ventricular (rv) and left ventricular (lv) lead due to cied system/pocket infection.The rep present at the procedure stated the leads had to come out due to the infection.Spectranetics lead locking devices (lld's) were inserted in each lead to act as traction platforms to aid in lead extraction.A spectranetics 11f tightrail rotating dilator sheath was used to successfully remove the rv and ra leads; the lv lead was left to extract last because the team anticipated that the type of lv lead (starfix) was likely to be extremely difficult to remove.Using the tightrail device, the physician freed up the lv lead all the way to the coronary sinus (cs) opening (os) but could not get the lobes of the lv lead to retract back.It was reported that using the tightrail and traction, it appeared that the coronary sinus was inverting on itself, and was difficult to tell at times where the tightrail device was located within the vasculature.While the tightrail was in use near the area of the cs os, the patient's blood pressure dropped.The surgeon performed a subxyphoid window and drained the pericardium, and the patient's blood pressure stabilized, but the lv lead and the lld within the lead remained.The physician then removed the tightrail device, and began to work from a femoral access to remove the lv lead with a snare.During snaring, the patient's blood pressure dropped even further.Rescue efforts commenced, including sternotomy and bypass.The physician felt that an initial injury was created near the cs os, involving the tightrail device, and while snaring, there was either an extension of the same injury near the cs os, or in another location within the cs (please refer to mdr #1721279-2020-00124 which captures the second injury that occurred while snaring, and the spectranetics lld device was still within the lv lead in the cs).This report captures the initial injury near the cs os while the tightrail device was in use, necessitating a subxyphoid window to drain the pericardium.The physician successfully repaired the injury but unfortunately, the patient coded and died two days later on (b)(6) 2020.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key10157659
Report Number1721279-2020-00125
Device Sequence Number3184813
Product Code DRE
UDI-Device Identifier00813132020880
UDI-Public00813132020880
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/29/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number545-511
Device Catalogue Number545-511
Device Lot NumberUNAVAILABLE
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2020
Initial Report FDA Received Date06/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 4076 RA PACING LEAD; MEDTRONIC 4196 LV PACING LEAD; MEDTRONIC 6947 RV PACING LEAD; SNARE MANUFACTURER UNKNOWN; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Death;
Patient Age74 YR
Date Report Sent to FDA01/01/2005